Algorithms and Error Bounds for Multivariate Piecewise Constant Approximation

  • Oleg Davydov
Conference paper
Part of the Springer Proceedings in Mathematics book series (PROM, volume 3)

Summary

We review the surprisingly rich theory of approximation of functions of many variables by piecewise constants. This covers for example the Sobolev-Poincaré inequalities, parts of the theory of nonlinear approximation, Haar wavelets and tree approximation, as well as recent results about approximation orders achievable on anisotropic partitions.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    G. Acosta and R.G. Durän: An optimal Poincaré inequality in L1 for convex domains. Proc. Amer. Math. Soc. 132, 2004, 195–202.Google Scholar
  2. 2.
    R. Arcangeli and J.L. Gout: Sur l’evaluation de l’erreur d’interpolation de Lagrange dans un ouvert de Rn. R.A.I.R.O. Analyse Numerique 10, 1976, 5–27.Google Scholar
  3. 3.
    M. Bebendorf: A note on the Poincaré inequality for convex domains. J. Anal. Appl. 22, 2003, 751–756.MATHMathSciNetGoogle Scholar
  4. 4.
    P. Binev and R. DeVore: Fast computation in adaptive tree approximation. Numer. Math. 97, 2004, 193–217.MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    M.S. Birman and M.Z. Solomyak: Piecewise polynomial approximation of functions of the classes Wαp. Mat. Sb. 73(115), no. 3, 1967, 331–355 (in Russian).Google Scholar
  6. 6.
    English translation in Math. USSR-Sb. 2, no. 3, 1967, 295–317.Google Scholar
  7. 7.
    S. Brenner and L.R. Scott: The Mathematical Theory of Finite Element Methods. Springer-Verlag, Berlin, 1994.Google Scholar
  8. 8.
    S. Buckley and P. Koskela: Sobolev-Poincaré implies John. Math. Res. Lett. 2, 1995, 577–594.MATHMathSciNetGoogle Scholar
  9. 9.
    A. Cohen, W. Dahmen, I. Daubechies, and R. DeVore: Tree approximation and optimal encoding. Appl. Comp. Harm. Anal. 11, 2001, 192–226.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    A. Cohen, R.A. DeVore, P. Petrushev, and H. Xu: Nonlinear approximation and the space BV (R2). Amer. J. Math. 121, 1999, 587–628.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    O. Davydov: Approximation by piecewise constants on convex partitions. In preparation.Google Scholar
  12. 12.
    L.T. Dechevski and E. Quak: On the Bramble-Hilbert lemma. Numer. Funct. Anal. Optim. 11, 1990, 485–495.MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    S. Dekel and D. Leviatan: The Bramble-Hilbert lemma for convex domains. SIAM J. Math. Anal. 35, 2004, 1203–1212.MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    S. Dekel and D. Leviatan: Whitney estimates for convex domains with applications to multivariate piecewise polynomial approximation. Found. Comput. Math. 4, 2004, 345–368.MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    R.A. DeVore: Nonlinear approximation. Acta Numerica 7, 1998, 51–150.CrossRefMathSciNetGoogle Scholar
  16. 16.
    R.A. DeVore: Nonlinear approximation and its applications. In Multiscale, Nonlinear and Adaptive Approximation, R.A. DeVore and A. Kunoth (eds.), Springer-Verlag, Berlin, 2009, 169–201.Google Scholar
  17. 17.
    R.A. DeVore, B. Jawerth, and V. Popov: Compression of wavelet decompositions. Amer. J. Math. 114, 1992, 737–785.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    R.A. DeVore and X.M. Yu: Degree of adaptive approximation. Math. Comp. 55, 1990, 625–635.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    P. Haj_lasz: Sobolev inequalities, truncation method, and John domains. In Papers on Analysis: A Volume Dedicated to Olli Martio on the Occasion of his 60th Birthday. Report. Univ. Jyväskylä 83, 2001, 109–126.Google Scholar
  20. 20.
    A.S. Kochurov: Approximation by piecewise constant functions on the square. East J. Approx. 1, 1995, 463–478.MATHMathSciNetGoogle Scholar
  21. 21.
    Y. Hu, K. Kopotun, and X. Yu: On multivariate adaptive approximation. Constr. Approx. 16, 2000, 449–474.MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    B. Karaivanov and P. Petrushev: Nonlinear piecewise polynomial approximation beyond Besov spaces. Appl. Comput. Harmon. Anal. 15(3), 2003, 177–223.MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    L.E. Payne and H.F. Weinberger: An optimal Poincaré inequality for convex domains. Arch. Rational Mech. Anal. 5, 1960, 286–292.MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    P. Petrushev: Multivariate n-term rational and piecewise polynomial approximation. J. Approx. Theory 121, 2003, 158–197.MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    V. Temlyakov: The best m-term approximation and greedy algorithms. Adv. Comput. Math. 8, 1998, 249–265.MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    S. Waldron: Minimally supported error representations and approximation by the constants. Numer. Math. 85, 2000, 469–484.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Oleg Davydov
    • 1
  1. 1.Department of Mathematics and StatisticsUniversity of StrathclydeGlasgowUK

Personalised recommendations